Alert archive / Montana / Wind Advisories in 2014
Wind Advisory 13, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Feb 17, 2014, 3:04 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2014, 3:04 PM MST (22:04 UTC)
- Expired
- Feb 17, 2014, 9:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2007 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 491 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
231 WWUS75 KBYZ 172204 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 304 PM MST MON FEB 17 2014 MTZ065-066-180700- /O.CAN.KBYZ.HW.W.0008.000000T0000Z-140218T0100Z/ /O.NEW.KBYZ.WI.Y.0013.140217T2204Z-140218T0700Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 304 PM MST MON FEB 17 2014 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING. * WIND SPEEDS...30 TO 45 MPH WITH OCCASIONAL GUSTS TO 60 MPH. * IMPACTS...STRONG CROSSWINDS WILL AFFECT INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE...AS WELL AS ROADS AROUND NYE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ041-180700- /O.CAN.KBYZ.HW.W.0008.000000T0000Z-140218T0100Z/ /O.NEW.KBYZ.WI.Y.0013.140217T2204Z-140218T0700Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 304 PM MST MON FEB 17 2014 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...SOUTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON AND REMAIN STRONG THROUGH THE EVENING. * WIND SPEEDS...30 TO 45 MPH WITH OCCASIONAL GUSTS NEAR 60 MPH. * IMPACTS...STRONG CROSSWINDS WILL AFFECT HIGHWAY 191 FROM BIG TIMBER NORTH TOWARDS MELVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ028-063-181900- /O.EXT.KBYZ.HW.W.0008.000000T0000Z-140218T1900Z/ SOUTHERN WHEATLAND-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP 304 PM MST MON FEB 17 2014 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TUESDAY... * TIMING...PERIODS OF STRONG SOUTHWEST TO WEST WINDS CAN BE EXPECTED THROUGH TUESDAY MORNING. THE STRONGEST WINDS WILL OCCUR THIS EVENING AND EARLY TUESDAY MORNING. * WIND SPEEDS...30 TO 45 MPH WITH OCCASIONAL GUSTS TO 60 MPH. * IMPACTS...STRONG CROSSWINDS WILL AFFECT HIGHWAY 191 FROM HARLOWTON TO JUDITH GAP. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
797 WWUS75 KBYZ 180400 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 900 PM MST MON FEB 17 2014 MTZ041-065-066-180500- /O.CAN.KBYZ.WI.Y.0013.000000T0000Z-140218T0700Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 900 PM MST MON FEB 17 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WINDS HAVE WEAKENED...THUS THE WIND ADVISORY HAS BEEN CANCELLED. $$ MTZ028-063-181900- /O.CON.KBYZ.HW.W.0008.000000T0000Z-140218T1900Z/ SOUTHERN WHEATLAND-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP 900 PM MST MON FEB 17 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY... * TIMING...PERIODS OF STRONG WEST WINDS CAN BE EXPECTED THROUGH TUESDAY MORNING. THE STRONGEST WINDS WILL OCCUR LATE TONIGHT INTO EARLY TUESDAY MORNING. * WIND SPEEDS...30 TO 45 MPH WITH OCCASIONAL GUSTS TO 60 MPH. * IMPACTS...STRONG CROSSWINDS WILL AFFECT HIGHWAY 191 FROM HARLOWTON TO JUDITH GAP. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 17, 10:48 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 17, 10:48 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1048 AM MST MON FEB 17 2014
.UPDATE...
HAVE ADDED WHEATLAND COUNTY TO THE HIGH WIND WARNING AS JUDITH GAP
RECENTLY GUSTED TO THE MID 50S...WITH PEAK WINDS EXPECTED LATER
TODAY. NO OTHER CHANGES AT THIS TIME. JKL
PREVIOUS DISCUSSION ISSUED 904 AM...
CONDITIONS HAVE BECOME A BIT MORE FAVORABLE FOR WINDS AT
LIVINGSTON THIS MORNING...WITH A BACKED GRADIENT DUE TO WESTERN
AND CENTRAL MT PRESSURE FALLS...AND WINDS HAVE INCREASED AS A
RESULT HERE AND DECREASED AT SUCH PLACES AS BIG TIMBER...HARLOWTON
AND JUDITH GAP. ONSET OF COLD ADVECTION AND DESTABILIZING WILL
ALLOW FOR WINDS TO INCREASE AGAIN THRU SWEET GRASS AND WHEATLAND
COUNTIES THIS AFTERNOON...SO THE CURRENT LULL IS ONLY TEMPORARY.
AM A BIT CONCERNED THAT GUSTS COULD PUSH 60 MPH IN WHEATLAND
COUNTY LATER TODAY WITH MIXING BUT THERE ARE A COUPLE FACTORS
WORKING AGAINST THIS...PRESSURE FALLS TO OUR SOUTH IN ID/WY AND
SOME SYNOPTIC SCALE ASCENT AS SHORTWAVE ENERGY APPROACHES FROM
THE WEST. SO WILL KEEP GUSTS LIMITED TO 50-55 MPH AT HARLOWTON AND
JUDITH GAP. WINDS WILL REMAIN STRONG THRU TONIGHT. WILL MAKE NO
CHANGES TO THE WIND HIGHLIGHTS FOR LIVINGSTON...NYE AND BIG
TIMBER. SURPRISE SURPRISE ANOTHER WINDY DAY FOLKS.
THERE IS QUITE A BIT OF WIND FLOW OVER THE CREST OF THE BIG HORNS
THIS MORNING AND BURGESS JCT WINDS WERE GUSTING NEAR 50 MPH AT 8
AM. RAP SUGGESTS THAT THRU MIXING SHERIDAN WILL SEE INCREASED WSW
GUSTS LATER THIS MORNING...BUT FEEL THAT WITHOUT STRONGER DESCENT
WE WILL NOT SEE THAT DEGREE OF WIND PUSH DOWN THE LEE OF THE MTNS.
THAT BEING SAID WILL NEED TO WATCH THE SHERIDAN AREA TODAY AND
HAVE RAISED WIND SPEEDS TO SHOW GUSTS TO 30 MPH TODAY.
OTHER THAN WIND THERE ARE NO OTHER FORECAST ISSUES TODAY. TEMPS
WILL RISE TO THE 40S OR LOW 50S WITH PERSISTENT DOWNSLOPE
CONDITIONS AND A FRONTAL PASSAGE LATE. SNOW SHOWERS WILL INCREASE
OVER THE WEST SLOPES AFTER 00Z.
JKL
&&
.SHORT TERM...VALID FOR TDY AND TUE...
UPPER JET ENERGY WILL CONTINUE TO MOVE ACROSS THE AREA CREATING A
FAST WESTERLY FLOW THROUGH THE FORECAST PERIOD. ENSEMBLE
SITUATIONAL AWARENESS TABLE CONTINUED TO HIGHLIGHT ANOMALOUSLY
HIGH MID LEVEL WINDS WITH SOME ANOMALIES SHOWING UP AT 850 MB AS
WELL. FORECAST CHALLENGE CONTINUES TO BE HOW MUCH WIND WILL REACH
THE GROUND. HOWEVER...FOR THIS MORNING IN KLVM...NYE AND BIG
TIMBER...THE CAUSATIVE FACTORS FOR WINDS WILL BE GAP FLOW AND IN
THE CASE OF BIG TIMBER POSSIBLE MOUNTAIN WAVES. BIG TIMBER/S WIND
SPEEDS WERE IN THE 50S EARLY THIS MORNING. THERE WAS DRAINAGE
OCCURRING OUT OF THE MAIN BOULDER...AND IR SATELLITE IMAGERY
SHOWED WAVE CLOUDS OVER THE AREA. EXPECT THIS SETUP TO CONTINUE
DURING THE MORNING HOURS BEFORE MIXING TAKES OVER IN THE
AFTERNOON. THUS WILL CONTINUE THE HIGH WIND WARNING FOR THIS AREA.
FOR THE GAP FLOW AREAS...WINDS WERE NOT AS STRONG THIS
MORNING...AND PRESSURE FALLS WERE BACK OVER W MT. THE GFS AND WRF
BROUGHT GOOD PRESSURE FALLS INTO THE KLVM AREA BY 18Z. COUNTING ON
THE FALLS TO REORIENT THE PRESSURE GRADIENT TO FAVOR STRONG GAP
FLOW WINDS THIS MORNING SO WILL LEAVE HIGH WIND WARNING IN PLACE.
REMAINDER OF THE AREA WILL BE BREEZY TO WINDY TODAY...ESPECIALLY
THIS AFTERNOON DUE TO MIXING. THE STRONGEST WINDS WILL BE W OF
KBIL.
SHORTWAVE ENERGY...PACIFIC MOISTURE AND A COLD FRONT WILL APPROACH
THE AREA TODAY. MOISTURE COULD BE SEEN IN SATELLITE IMAGERY THIS
MORNING. THESE FACTORS WILL BRING A SLIGHT CHANCE OF SNOW SHOWERS
TO THE WESTERN MOUNTAINS...OTHERWISE IT WILL BE A PARTLY CLOUDY
DAY. MIXDOWNS SUPPORTED TEMPERATURES IN THE 40S TO LOWER 50S.
THE WAVE AND FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING
MOUNTAIN SNOW AND A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS TO THE
PLAINS. TIME-HEIGHTS FOR THE SW MOUNTAINS WERE UNSTABLE SO EXPECT
A FEW INCHES OF SNOW FOR THE HIGH TERRAIN. THE BREEZY TO WINDY
CONDITIONS WILL CONTINUE ACROSS THE AREA BUT DO NOT ANTICIPATE ANY
HIGHLIGHTS. THE SYSTEM WILL MOVE OUT OF THE AREA EARLY ON TUE WITH
SOME LINGERING PRECIPITATION CHANCES OVER AND NEAR THE MOUNTAINS.
IT WILL REMAIN WINDY ON TUE. TEMPERATURES WILL BE SIMILAR TO
TODAY/S READINGS. BRIEF UPPER RIDGING WILL BUILD OVER THE AREA TUE
AFTERNOON BEFORE ANOTHER SHORTWAVE AND COLD FRONT MOVE INTO THE
REGION TUE NIGHT. THERE WILL BE A BAND OF FRONTOGENESIS ALONG THE
FRONT BUT NOT A LOT OF MOISTURE OVER THE PLAINS SO LOWERED THE
POPS. THE MOUNTAINS WILL HAVE THE BEST CHANCE OF PRECIPITATION.
ANOTHER LEE TROUGH WILL PRECEDE THE FRONT TUE NIGHT WHICH WILL
BRING INCREASING WINDS TO KLVM. HAVE INCREASED THE WIND SPEEDS FOR
THIS PERIOD. WILL HAVE TO SEE IF ANY HIGHLIGHTS WILL BE NEEDED AS
ARRIVAL OF FRONT WILL CUT OFF STRONG GAP FLOW WINDS LATE TUE
NIGHT. ARTHUR
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
WEDNESDAY WILL SEE THE WIND EPISODE CONTINUE AND SPREAD INTO THE
PLAINS AS AN EARLY MORNING COLD FRONT IS FOLLOWED BY STRONG
MOMENTUM ALOFT AND AN UNSTABLE AIRMASS. DRY AIR ROTATING AROUND AN
UPPER LOW IN SASKATCHEWAN WILL LIMIT SHOWER ACTIVITY BUT IT
SHOULD PERMIT SOME SUNSHINE WHICH WILL KEEP TEMPERATURES AROUND
THE 40 DEGREE MARK AND ALLOW FOR STEEP LOW LEVEL LAPSE RATES
SUPPORTING MIXING. AS THE WEDNESDAY SYSTEM MOVES EAST WEDNESDAY
NIGHT ANOTHER SURGE OF ENERGY MOVES INTO NORTHWEST MONTANA IN
NORTHWEST FLOW ALOFT. SHORTWAVE RIDGING BEHIND THE FIRST SYSTEM
SLOWS HEIGHT FALLS OVER THE REGION AND PATTERN BECOMES LESS
PROGRESSIVE. INCREASING NORTHWEST FLOW ALOFT CAUSES THE NEXT
SURFACE WAVE TO TRANSLATE ACROSS MONTANA AS OPPOSED TO CANADA AND
THIS WILL BRING A BETTER CHANCE FOR SNOW WITH COLDER TEMPERATURES
MOVING INTO THE AREA.
THURSDAY NIGHT AND FRIDAY IS ONE OF THE PERIODS THAT HAS A BETTER
CHANCE TO PRODUCE SNOWFALL AS THE COLDEST AIR PUSHES UP AGAINST
THE HIGHER TERRAIN AND UPSLOPE WORKS WITH AN UNSTABLE AND MOIST
ATMOSPHERE. SURFACE PRESSURE IS NOT OVERLY DEEP AND MIDLEVEL
NORTHWEST FLOW CAUSES THE UPSLOPE ORIENTATION TO BE LESS THAN
IDEAL SO SIGNIFICANT SNOW IS HARDLY EXPECTED. BUT IT WILL BE A BIG
CHANGE FROM THE MILD AND WINDY WEATHER.
SATURDAY AND SUNDAY AN UPSTREAM RIDGE BEGINS TO BUILD OVER THE
PACIFIC NORTHWEST WHILE THE COLDER AIR IS REINFORCED OVER EASTERN
MONTANA BY NORTHWEST FLOW ALOFT. A BAND OF ISENTROPIC/FRONTOGENIC
PRECIPITATION IS EXPECTED OVER THE CENTRAL AND EASTERN ZONES WITH
THE WESTERN ZONES BEGINNING TO SEE KLONDIKE CHINOOK CONDITIONS.
MONDAY THE PATTERN BREAKS DOWN AS THE ENERGY MOVING ACROSS THE
CANADIAN ROCKIES DISPLACES THE COLD AIR FURTHER EAST. THIS WILL
BRING MODERATING TEMPERATURES AND DECREASE CHANCES FOR SNOW. AND
POSSIBLY MORE WIND FOR GAP FLOW AREAS.
TEMPERATURES WILL BE COLDEST FRIDAY NIGHT THROUGH SUNDAY WITH
HIGHS 30 OR LOWER AND MINIMUMS OF 5 TO 15...ROUGHLY 15 DEGREES
BELOW NORMAL. BORSUM
&&
.AVIATION...
STRONG AND GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED TO CONTINUE
ALONG THE FOOTHILLS TODAY...WITH GUSTS IN EXCESS OF 50 KNOTS
POSSIBLE. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL
ACROSS THE REGION...WITH THE EXCEPTION OF SOME MOUNTAIN SHOWER
ACTIVITY. THERE IS ALSO A CHANCE FOR SOME ISOLATED SHOWERS THIS
EVENING FROM BILLINGS WESTWARD ...WITH LOCALIZED REDUCTIONS IN
FLIGHT CONDITIONS POSSIBLE. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 049 030/048 033/044 025/038 020/030 011/027 012/030
1/N 21/N 32/W 12/J 34/J 32/J 22/J
LVM 051 029/046 032/043 020/035 017/029 004/025 010/031
1/N 32/J 42/W 23/J 44/J 22/J 22/J
HDN 051 029/053 032/046 023/039 018/033 009/029 009/031
1/N 21/N 32/W 12/J 24/J 32/J 22/J
MLS 047 027/045 029/044 020/035 017/026 006/022 008/024
0/B 11/B 32/W 12/J 23/J 22/J 12/J
4BQ 052 029/051 029/047 023/039 018/032 008/028 009/029
0/B 21/N 12/W 02/J 24/J 22/J 22/J
BHK 045 025/042 023/043 016/033 012/027 002/020 003/022
0/N 10/N 22/W 11/B 23/J 22/J 12/J
SHR 052 026/047 028/047 018/039 016/030 005/028 008/031
1/N 21/N 14/W 12/J 34/J 42/J 32/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
ZONES 28-41-63-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 17, 9:12 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 912 AM MST MON FEB 17 2014 MTZ028>042-056>058-063>068-WYZ098-099-181615- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 912 AM MST MON FEB 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE TO IMPACT THE WESTERN FOOTHILLS TODAY. TRAVELERS SHOULD BE PREPARED FOR STRONG CROSS WINDS ON I-90 FROM LIVINGSTON TO BIG TIMBER AND HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON AND JUDITH GAP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY WINDY CONDITIONS ARE POSSIBLE IN LIVINGSTON AND NYE TUESDAY NIGHT AHEAD OF A COLD FRONT. EXPECT WINDY CONDITIONS ACROSS THE PLAINS ON WEDNESDAY. A COOLING TREND WILL ARRIVE WITH A CHANCE OF SNOW BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 5:04 PM MST | Special Weather Statement | BYZ | Yellowstone | 71 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.